8th NOAA Testbeds & Proving Grounds Workshop Home | Agenda | Summary | Organizing Committee

Workshop Agenda

Download Agenda

Tuesday, April 25, 2017

07:30 – 08:00 Registration, coffee, tea and light refreshments
08:00 – 08:30 Workshop Welcome and Overview
  • Welcome and Overview – Paula Davidson
08:30 – 10:15 SESSION I: Testbed Roundups, #1–6 (10 mins + 5-min Q&A)
08:30 Aviation Weather TestbedJoshua Scheck
08:45 Developmental Testbed CenterBill Kuo [Abstract]
09:00 Coastal and Ocean Modeling TestbedBecky Baltes [Abstract]
09:15 Break
09:30 Joint Hurricane TestbedChris Landsea [Abstract]
09:45 Joint Center for Satellite Data AssimiliationJames Yoe
10:00 Climate TestbedDave DeWitt
10:15 – 10:30 Break
10:30 – 12:15 Testbed Roundups cont., #7–12 (10 mins + 5-min Q&A)
10:30 Hazardous Weather TestbedAlan Gerard and Steve Weiss [Abstract]
10:45 Hydrometeorology TestbedJim Nelson and Lisa Darby [Abstract]
11:00 Operations Proving GroundKim Runk [Abstract]
11:15 Break
11:30 GOES-R Proving Ground – Steve Goodman
11:45 Space Weather Prediction Testbed – Rodney Viereck
12:00 Arctic Testbed and Proving GroundGene Petrescu [Abstract]
12:15 – 12:25 Break, Pick up Working Lunch
12:25 – 05:00 Working Lunch and SESSION II: Science Theme Presentations (Theme topics below)
12:25 Introduction
12:30 – 04:30 Science Theme Papers (10 mins + 5-min Q&A)
12:30 Using Research-to-Operations Evaluation Results to Shape a National Weather Service Training ExperienceChad Gravelle, OPG [Abstract]
12:45 Enhancing The Impact Of Proving Grounds with NWS Training Exercises On New Weather SatellitesJordan Gerth, GRPG [Abstract]
01:00 Integrating advanced satellite observations from GOES-16 baseline imagery into aviation weather operations through the Aviation Weather TestbedAmanda Terborg, AWT [Abstract]
01:15 Visualizing total lightning in the Aviation Weather Testbed and Aviation Weather CenterBrian Pettegrew, AWT [Abstract]
01:30 Break (15 min)
01:45 Evaluation of New Analyses and Methods for Verification of Cloud PredictionsBarbara Brown, DTC [Abstract]
02:00 Assimilation of New Satellite Data – GOES-16, JPSS-1, and COSMIC-2Benjamin Johnson, JCSDA [Abstract]
02:15 Precipitation Rate Estimation Based On Specific AttenuationStephen Cocks, HWT [Abstract]
02:30 Hypoxia Forecasts as a Tool for Chesapeake Bay FisheriesMarjy Friedrichs, COMT (Remote) [Abstract]
02:45 Break (15 min)
03:00 Testing and evaluation of physical parameterization innovations for NOAA's Next-Generation Global Prediction SystemLigia Bernardet, DTC (Remote) [Abstract]
03:15 The 2017 Winter Weather Experiment: Results and Verification MethodsBenjamin Albright, HMT [Abstract]
03:30 Addressing Forecast Challenges at the Satellite Proving Ground for Marine, Precipitation, and Satellite Analysis in Preparation for GOES-16 and JPSS-1Michael Folmer, GRPG [Abstract]
03:45 – 04:30 Discussion on Theme Session Papers and Wrap-up Day 1
6:00 Dinner on your own (or organized by participants)

Wednesday, April 26, 2017

07:45 – 08:15 Coffee, tea, and light refreshments
08:15 – 10:00 SESSION III: Affiliated and Emerging Capabilities
08:15 National Water Center – Tomislava (Tomi) Vukicevic
08:35 – 10:00 Posters

Affiliated Programs
  • NOAA's Joint Polar Satellite System's Proving Ground and Risk Reduction (PGRR) Program – PGRR Projects Focusing JPSS Capabilities on Increasingly Complex Environmental Challenges — Mitch Goldberg and Bill Sjoberg, JPSS Program Science Office [Abstract]
  • Converging Remote Sensing and Data Assimilation Techniques: A Data Fusion Approach for Near-real-time 4D Global Analyses — Erin Jones RTI at NOAA/NESDIS/STAR, Eric Maddy RTI at NOAA/NESDIS/STAR, Sid Boukabara NOAA/NESDIS/STAR, Kevin Garrett RTI at NOAA/NESDIS/STAR [Abstract]
  • Analysis and Nowcast Branch (AFS11): A New Branch in NWS HQ to Improve 0-18 Hour Forecast — Young-Joon "YJ" Kim and Mark Tew, NOAA/NWS Analysis and NowCast Branch AFS [Abstract]
  • Improvement in the detection of snow-covered areas using RGB image composites — Lee Yunbok Korean Meteorological Administration [Abstract]
  • Geostationary Lightning Mapper Satellite Liaison Activities for 2016 — Geoffrey T. Stano ENSCO INC/ESSSA Jacobs, Kevin K. Fuell UAH/ESSSA Jacobs, Anita LeRoy UAH/ESSSA Jacobs, Christopher J. Schultz NASA Marshall/ESSSA Jacobs, Kevin M. McGrath ESSA Jacobs [Abstract]
  • An Overview of NASA SPoRT GOES-R Proving Ground and Risk Reduction Program Activities — Geoffrey T. Stano ENSCO INC/NASA SPoRT, Kevin K. Fuell UAH/NASA SPoRT, Anita LeRoy UAH/NASA SPoRT, Emily B. Berndt NASA Marshall/NASA SPoRT, Kevin M. McGrath ESSSA Jacobs/, Andrew L. Molthan NASA Marshall/NASA SPoRT, Christopher J. Schultz NASA Marshall/NASA SPoRT, Kris White NWS Hunstville/NASA SPoRT [Abstract]
  • An Overview of NASA SPoRT JPSS Proving Ground and Risk Reduction Program Activities — E. Berndt NASA Marshall/NASA SPoRT, K. Fuell UAH/NASA SPoRT, K. McGrath ESSSA Jacobs/NASA SPoRT, A. Molthan NASA Marshall/NASA SPoRT, L. Schultz UAH/NASA SPoRT, M. Smith UAH/NASA SPoRT, K. White NWS Hunstville/NASA SPoRT, B. Zavodsky NASA Marshall/NASA SPoRT [Abstract]

Science Theme
  • Expanding Community-based Tools to Enhance the Assimilation of Satellite Data in Operational Environmental Analyses and Models — Tom Auligne JCSDA [Abstract]
  • The challenge of managing new observation data flows into a shared testbed/operations IT environment — Bruce Entwistle AWC [Abstract]
  • Getting COMT on PARR: Increasing public access to COMT results — Brian McKenna COMT [Abstract]
10:00 – 12:00 SESSION IV: Discussion
Panel: TBPG managers; followed by facilitated discussion with workshop participants
  • Topics TBD
12:00 – 12:15 Wrap-up, Review and Next Steps
12:15 Adjourn Annual Workshop